Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Charleston, WV

April 3, 2018Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Apr 3, 2018, 10:52 AM EDT for Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 10:52 AM EDT (14:52 UTC)
Expired
Apr 3, 2018, 1:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 144 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS51 KRLX 031452
FFWRLX
OHC167-031745-
/O.NEW.KRLX.FF.W.0001.180403T1452Z-180403T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1052 AM EDT TUE APR 3 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  North central Washington County in southeastern Ohio...

* Until 145 PM EDT

* At 1050 AM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  one inch of rain has already fallen. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Marietta, Macksburg, Lower Salem and Devola. 

Flood waters are moving down Duck Creek from Mackdburg to Whipple. 
The flood crest is expected to reach Marietta by Noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3963 8145 3963 8142 3960 8139 3960 8136
      3959 8135 3960 8129 3961 8128 3939 8140
      3942 8146 3965 8146 3964 8145

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 7:32 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 3, 7:32 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
732 AM EDT Tue Apr 3 2018

.SYNOPSIS...
A cold front will cross the area tonight into Wednesday
morning. Strong thunderstorms and heavy rain are possible with
this cold front. High pressure through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 730 AM Tuesday...
With persistent showers and saturated soils issued FFA for
northern tier counties.

As of 418 AM Tuesday...

Low level warm front at about 925mb is pushing northward across
the area this morning. As this front comes through, elevated
showers and thunderstorms will impact SE Ohio and Northern West
Virginia. Meso models have had a fairly decent handle on this
feature, so have leaned heavily on them for PoPs through the
morning hours, as the NAM is way too far north with this
feature. Looking for showers and embedded thunderstorms to
continue across our Northern Forecast Area until early this
afternoon, with then a break in the action later today before
the cold front pushes in later tonight. Will have to watch this
area closely for flash flooding later tonight when the cold
front comes through. As this first round may create elevated
levels on some small streams and it likely won't take much
tonight for some minor flash flooding/urban areal flooding and
ponding to occur. Contemplated issuing a watch for this threat,
but confidence is just to low and thinking is that any flooding
should be localized and relatively minor if it were to occur.

Strong southwesterly wind gusts expected later today out ahead
of the cold front as we become well mixed this afternoon with
gusts of 25 to 35 mph.

The main event will be this evening and tonight as that cold
front crosses the region. Although this front arrives after
sunset, limiting our instability, it still will pack a punch.
Dynamics are quite impressive, with forecast soundings
indicating an intense LLJ of about 60 to 65 knots, strong
divergence/diffluence aloft and sharp cold front at the
surface.

Expecting convection to initiate well to our west this afternoon
and as it pushes towards us in the evening it should gel into a
QLCS. Most at risk will be our western zones as this line will
likely weaken as it propagates eastward overnight. As mentioned
earlier in this discussion, very strong winds in the low levels,
and convective downdrafts should be able bring some strong winds
to the surface and create pockets of damaging wind gusts along
this line of storms. As instability continues to wane late
tonight when the line comes across the area, expect any
damaging winds to become sporadic, but not completely out of the
question. The front will likely reach the mountains before day
break on Wednesday and much colder air arrives quickly behind it
on NW Flow.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Tuesday...

By Wednesday morning, the cold front will be positioned east of
the Appalachians. Models suggest cold air at H850 of minus 6C
will filter if behind the cold front allowing the transition of
any rain showers into snow at least northeast mountains.

A high pressure system builds from the northwest Wednesday night and
anchors over the tri state area by 12Z Thursday. This scenario
will bring dry weather and moderate temperatures Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 300 AM Tuesday...

High pressure slides southwest away from the area Thursday night
continuing with dry weather.

The next cold front will arrive to southeast OH around 15Z
Friday. However, models suggest there will be some rain activity
ahead of the front in the warm sector. Allowed forecast builder
to have low PoPs late Thursday night and keep chance PoPs
Friday along the cold front. This cold front will have a tight
temperature gradient with very cold air behind it. According to
the GFS model, H850 temperatures drop to minus 10C behind the
front. Therefore, sfc temperatures could drop into the 20s
Friday night.

The high pressure remains in control through the weekend before
sliding northeast away from the area. However, northerly flow
will prevail Monday with another system crossing through
Tuesday.

Afternoon temperatures will be moderate mainly in the 50s
lowlands ranging to the mid 30s highest elevations through the
weekend under northerly flow.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 650 AM Tuesday...

Showers and thunderstorms this morning with a warm front across
the north. Then later tonight another round of showers and
thunderstorms with strong gusty winds as well as a cold front
pushes through the region. Southeast upslope flow at BKW will
likely keep them IFR for a period this morning, but flow shifts
to southwesterly by 15Z and conditions should improve after
that.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms with a cold
front this evening through the overnight hours will likely
differ than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    M    M    M    M    M    M    M    H    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    H    M    M
BKW CONSISTENCY  L    L    L    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
PKB CONSISTENCY  H    H    M    H    L    M    M    M    M    M    L    L
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L

AFTER 12Z WEDNESDAY...
IFR possible with lingering showers and possibly low stratus
behind the front Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 3 PM EDT this afternoon for WVZ009>011-
     019-020-031.
OH...Flash Flood Watch until 3 PM EDT this afternoon for OHZ066-067-
     075-076-084.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Apr 3, 7:29 AM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
729 AM EDT Tue Apr 3 2018

VAZ003-004-WVZ013>018-024>030-032>034-039-040-515-517-519-521-041130-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
729 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms, with heavy rain, are possible this
evening into Wednesday. Localized water issues are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-520-522>526-041130-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
729 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Strong winds aloft could mix down the surface to produce strong wind
gusts up to 35 knots over the higher terrain this evening into early
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ083-085>087-WVZ005>008-041130-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-
729 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

There is a threat for strong to severe storms with isolated damaging
wind gusts and localized flash flooding this evening into early
Wednesday morning. Localize flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-084-WVZ009>011-019-020-031-041130-
Perry-Morgan-Athens-Washington-Vinton-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-
729 AM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a threat for strong to severe storms with isolated damaging
wind gusts and localized flash flooding this evening into early
Wednesday morning. Localize flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 3, 8:29 AM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
829 AM EDT TUE APR 3 2018

OHZ066-067-075-076-083>086-WVZ007-031330-
Washington-Jackson-Athens-Meigs-Morgan-Gallia-Perry-Vinton-Mason-
829 AM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...PERRY...
NORTHERN GALLIA...NORTHWESTERN WASHINGTON...JACKSON...MORGAN...
ATHENS...VINTON AND NORTHWESTERN MASON COUNTIES...

At 828 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Thornport to near Peebles. Movement
was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, New Lexington, Point
Pleasant, Gallipolis, Pomeroy, Glouster, McConnelsville, Mcarthur,
Oak Hill, Somerset, Beverly, Rio Grande, Albany, Shawnee, Coolville,
Rutland and Chesterhill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8164 3959 8159 3964 8145 3879 8214
      3886 8276 3887 8276 3897 8281 3937 8275
      3939 8229 3947 8228 3947 8217 3956 8216
      3960 8238 3983 8240 3984 8247 3992 8240
TIME...MOT...LOC 1228Z 279DEG 36KT 3989 8235 3889 8348

21
Special weather statement, Apr 3, 9:33 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
933 AM EDT TUE APR 3 2018

OHZ066-067-075-076-083>086-WVZ007>011-016>020-031430-
Jackson-Morgan-Perry-Vinton-Washington-Athens-Meigs-Gallia-Doddridge-
Roane-Wirt-Wood-Calhoun-Jackson-Ritchie-Mason-Pleasants-Tyler-
933 AM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...WASHINGTON...
MORGAN...PERRY...NORTHERN GALLIA...JACKSON...ATHENS...VINTON...
NORTHWESTERN CALHOUN...WIRT...NORTHWESTERN ROANE...JACKSON...WOOD...
PLEASANTS...NORTHERN MASON...RITCHIE...WEST CENTRAL DODDRIDGE AND
TYLER COUNTIES...

At 932 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Caldwell to near Rio
Grande. Movement was east at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, Jackson, Wellston,
Nelsonville, New Lexington, Point Pleasant, Gallipolis, Ripley,
Spencer, Harrisville, St. Marys, Pomeroy, Glouster, McConnelsville,
Mcarthur, Oak Hill and Somerset.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 132 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 47.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3977 8207 3975 8164 3959 8159
      3958 8148 3965 8147 3954 8104 3960 8085
      3947 8070 3873 8135 3882 8258 3886 8276
      3895 8281 3937 8271 3939 8229 3947 8228
      3947 8217 3956 8216 3960 8238 3993 8245
TIME...MOT...LOC 1332Z 275DEG 47KT 3972 8165 3884 8232

21
Special weather statement, Apr 3, 10:40 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
1040 AM EDT TUE APR 3 2018

OHZ066-067-075-076-083>086-WVZ007>011-017>020-030-031-031645-
Jackson-Morgan-Perry-Vinton-Washington-Athens-Meigs-Gallia-Doddridge-
Wirt-Wood-Lewis-Calhoun-Jackson-Harrison-Ritchie-Mason-Pleasants-
Tyler-
1040 AM EDT TUE APR 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...WASHINGTON...
MORGAN...PERRY...NORTHERN GALLIA...JACKSON...ATHENS...VINTON...
NORTHWESTERN CALHOUN...WIRT...NORTHERN JACKSON...WOOD...SOUTHWESTERN
HARRISON...PLEASANTS...NORTHWESTERN MASON...RITCHIE...DODDRIDGE...
NORTHWESTERN LEWIS AND TYLER COUNTIES...

At 1038 AM EDT, strong thunderstorms were clustered over the area,
moving east at 35 mph.

Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, Jackson, Wellston,
Nelsonville, New Lexington, Point Pleasant, Harrisville, St. Marys,
Pomeroy, Glouster, McConnelsville, Mcarthur, Oak Hill, Somerset,
Beverly, Rio Grande and Albany.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 141 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 64.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3982 8217 3977 8207 3975 8164
      3959 8159 3958 8148 3965 8147 3954 8104
      3960 8085 3948 8068 3916 8051 3886 8163
      3885 8273 3937 8274 3939 8229 3947 8228
      3947 8217 3956 8216 3960 8238 3993 8246
TIME...MOT...LOC 1438Z 270DEG 116KT 3925 8169

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:41 AM EDTSpecial Weather StatementRLXJackson, Vinton64 min
Apr 3, 7:16 AM EDTFlash Flood WatchRLXAthens, Morgan, Perry, Vinton, Washington8 hr
Apr 3, 8:29 AM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Meigs, Morgan, Perry and 1 more61 min
Apr 3, 9:33 AM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Meigs, Morgan, Perry and 2 more57 min
Apr 3, 10:40 AM EDTSpecial Weather StatementRLXAthens, Jackson, Meigs, Morgan, Perry, Vinton and 1 more2 hr
Apr 3, 11:14 AM EDTFlash Flood WarningRLXMorgan, Perry, Washington7 hr
Apr 3, 12:43 PM EDTSpecial Weather StatementRLXAthens, Jackson, Meigs, Vinton, Washington2 hr
Apr 3, 12:50 PM EDTFlash Flood WarningRLXAthens, Meigs, Morgan, Vinton, Washington15 hr
Apr 3, 1:39 PM EDTAreal Flood WarningRLXMeigs, Washington3 hr
Apr 3, 2:24 PM EDTFlash Flood WatchRLXAthens, Gallia, Jackson, Meigs, Morgan, Perry and 2 more13 hr
Apr 3, 3:40 PM EDTRiver Flood WarningRLXWashington40 hr
Apr 3, 5:13 PM EDTAreal Flood WarningRLXMeigs, Washington18 hr
Apr 3, 6:03 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry42 min
Apr 3, 6:10 PM EDTTornado WarningRLXPerry20 min
Apr 3, 6:17 PM EDTFlash Flood WarningRLXMorgan, Perry, Washington12 hr
Apr 3, 6:40 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry35 min
Apr 3, 7:06 PM EDTSpecial Weather StatementRLXAthens24 min
Apr 3, 7:35 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence, Vinton55 min

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.